Missouri, 2014

Hail in Missouri, July 7, 2014

July 7, 2014 · NWS SGF · 1 event in 1 county or zone

Isolated severe thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 2:38 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 7, 2:38 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT Mon Jul 7 2014

.SHORT TERM...(Today into Tuesday Night)
Issued at 330 AM CDT MON JUL 7 2014

Isolated convection has developed across portions of south central
Missouri early this morning as a low level jet and isentropic
lift has spread into the region. Isolated to scattered showers and
thunderstorms will continue to develop early this morning in the
area of isentropic lift, and will decrease later this morning as
the low level jet weakens. A few of the stronger storms may
contain some small hail with hail to the size of pennies.

Additional thunderstorms have developed across southeastern
Nebraska early this morning. These storms will track to the
southeast into northwestern Missouri early this morning and may
then track more southerly later this morning towards central
Missouri. This activity will weaken as it pushes to the southeast
and is expected to remain north of the area.

A warm and moist air mass will also continue to advect to the
northeast into the region today. 850mb temperatures will warm
into the middle 20s C this afternoon across the western portions
of the forecast area with values in the lower 20s C across the
east. As a result highs will range from the lower 90s across south
central Missouri to the middle 90s across extreme southeastern
Kansas and far western Missouri. Heat index values will warm to
the upper 90s to around 100 degrees this afternoon, with the
warmest values across the western portions of the area.

The heating of the day will increase instability and will help to
weaken the cap east of highway 65. West of 65 the increase in mid
level temperatures spreading from the southwest will help to keep
the cap a tad stronger this afternoon. The convection that is
currently across southeastern Nebraska is again expected to
dissipate well north of the area, but will have to watch the
outflow from it even well after it dissipates as it will likely
continue to push south into the eastern Ozarks this afternoon.
With an unstable air mass, weak cap, and the outflow boundary,
scattered pulse type storms will develop mainly east of Highway 65
this afternoon into early this evening. Theta-E differences will
increase to over 30K which will support a localized downburst.

This evening a complex of storms will develop across the central
plains and track to the southeast into the overnight hours. A very
unstable air mass will remain in place ahead of this complex along with
high theta-E differentials, possible as high as 40K. This will support a
severe forward propagating line of storms. Think the strongest
part of the line will track east generally along the Interstate 70
corridor where the Theta_E gradient will be located. The southern
edge of this line will likely push south into central Missouri
tonight and will still be capable of damaging straight line winds
and perhaps some small hail generally north of Highway 54 and
across central Missouri.

An upper level trough will push southeast out of the plains tonight
and across the region on Tuesday. A weak front will push south
towards the area tonight, though the outflow from the complex
of storms expected tonight may become the affective front. Will
have to watch where the front will be located Tuesday. With the
heating of the day instability will increase again south of the
front, allowing severe storms to be possible again. The front is
expected to be across the northern portions of the forecast area
Tuesday morning, so the best chances for severe storms will
generally be south of of Highway 60 where the most heating should
occur Tuesday afternoon and evening. The main risk with this
activity will be damaging straight line winds and hail to the size
of quarters. The front will push south of the area during the
overnight hours.

.LONG TERM...(Wednesday through Sunday)
Issued at 330 AM CDT MON JUL 7 2014

The front will be south of the area on Wednesday, with mainly dry
conditions expected. A slightly cooler and less humid air mass will
spread into the area, as highs warm into the Middle 80s Wednesday
afternoon. The front will then push back to the north Thursday
into Friday, resulting in chances for scattered showers and
thunderstorms. The front will push north of the area by this
weekend, with typical warm and humid July conditions returning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1141 PM CDT SUN JUL 6 2014

Isolated showers and thunderstorms are expected overnight across
southern Missouri. Given the low coverage of this activity, we
have elected to keep this threat out of the TAFs. Meanwhile, low
level wind shear will continue into early Monday morning.
Southerly surface winds will continue through Monday evening with
late morning and afternoon gustiness.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Jul 7, 3:09 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT MON JUL 7 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
409 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SLOWLY PUSH
SOUTHEAST ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI THIS MORNING.
THE MAIN RISK WITH THIS ACTIVITY WILL BE OCCASIONAL LIGHTNING STRIKES
AND BRIEF HEAVY DOWNPOURS. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING. MAINLY ALONG AND EAST OF THE HIGHWAY 65
CORRIDOR. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF WINDS IN
EXCESS OF 60 MPH.

A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS THE CENTRAL
PLAINS THIS EVENING THEN PUSH SOUTHEAST INTO AND ACROSS NORTHERN
MISSOURI. THE SOUTHERN EDGE OF THESE STORMS MAY PUSH INTO PORTIONS OF
CENTRAL MISSOURI LATE THIS EVENING INTO THE OVERNIGHT HOURS. WINDS
IN EXCESS OF 60 MPH AND SMALL HAIL WILL BE POSSIBLE.

AFTERNOON HEAT INDICES IN THE UPPER 90S TO AROUND 100 DEGREES WILL
OCCUR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT
AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE
RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS
ACTIVITY WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI TUESDAY
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY INTO
FRIDAY ACROSS THE OUTLOOK AREA AS THE FRONT PUSHES BACK TO THE
NORTH.

AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES
WILL OCCUR FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
EASTERN OZARKS AND AGAIN LATE THIS EVENING INTO TONIGHT FOR AN
ELEVATED RISK FOR STRAIGHT LINE DAMAGING WIND GUSTS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jul 7, 12:52 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT MON JUL 7 2014

MOZ096-070715-
DOUGLAS MO-
152 AM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 215
AM CDT...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRURY...OR 15 MILES SOUTH OF MOUNTAIN
GROVE...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE DRURY AND GENTRYVILLE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3680 9217 3681 9245 3694 9248 3697 9219
TIME...MOT...LOC 0652Z 304DEG 12KT 3691 9230
Special weather statement, Jul 7, 1:43 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT MON JUL 7 2014

MOZ104-070815-
TANEY MO-
243 AM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TANEY COUNTY UNTIL
315 AM CDT...

AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROTEM...OR 19 MILES SOUTHEAST OF FORSYTH...
MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE PROTEM.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BULL
SHOALS LAKE.

LAT...LON 3655 9291 3656 9278 3650 9277 3649 9277
      3649 9291 3650 9291
TIME...MOT...LOC 0743Z 354DEG 11KT 3651 9284

The radar

The Springfield radar (KSGF), 183 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shannon

When
July 7, 3:20 AM CST
Where
Shannon County, 3.22 mi SSW of Winona
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.980, -91.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517615.